Skip to content
My WebMD Sign In, Sign Up
sinus dripping into ear
avatar
ehenvie posted:
I have been to the doctors many times for antibiotics to clear my sinus infection. My sinuses drip into my ears causing them to fill with fluid. This causes my to feel unbalanced , tired, and i get severe headaches. I have tried every medicine out there. The only one that seems to work is the sudafed PE w/ sinus drainage. This usually helps once I have fluid in my ears. I need something that stops the fluid to reaching my ears period. I have tried claritin, allegra, aerius, other types of sudafed, benedryl, and tylenol sinus. I hate to be dependent on medication but i have a 10 month old that needs a mom that isn't stuck in bed.

I also bought an air purifier which has helped. I do not have insurance anymore so i cannot see a doctor right away. Besides all she is going to give me in anitibiotics.

Any suggestions? Oh, this is my 5 infection since the beginning of the year. I dont need a doctor to tell me, because i know exactly how it fills and i can feel the fluid in my ears.

I also have sore throat and I 've had a problem with my tonsils for about two years now. I have been to the doctor but they all tell me the same thing. Nothing can be done. I have white, smelly chunks that come out of the holes in my tonsils. My breath always smells and no matter how many times i gargle or brush, they are still there. One doctor says it's calcium deposits. The other says it's food that gets stuck in my tonsils. Is there anyway to get rid of this or am i stuck with chunks forever?

THanks!
Reply
 
avatar
Rod_Moser_PA_PhD responded:
Insurance or not, I have no way to adequately diagnose you over the Internet, but I can make some comments.

First, your sinuses do not drip into your ears. There is not anatomic connection that will allow this to happen, but post-nasal drainage can certainly clog your eustachian tubes, and clogged tubes are part of the ear drainage system. If the e-tubes are clogged, you can build up fluid in the ears....but this fluid is not from your nasal sinuses. If you have an infection, you will need to see your medical provider. As you know, I have no way of knowing if you do or not.

Sinus infections can be very challenging to treat. A ten-day course of antibiotics typically will not cure a bad infection. A medical provider should consider a longer course.....several weeks, in fact, and a strong choice of antibiotic. Shorter courses and weaker antibiotics may only help temporarily; so relapses, like you are getting, are common.

Decongestants, like the pseudoephedrine you are using, is often recommended, but this drug is far from a miracle cure if you have a structural blockage. If you do, all the decongestants in the world are not going to help. Prescription nasal corticosteroids may be helpful. Antihistamines typically are not used, unless you have a strong allergy history.

Finally, you may have Cryptic Tonsils?

Some tonsils have holes (crypts) in them, like the craters on the moon. Food particles and other debris will become trapped, calcify (become hard), decompose (hence the bad taste and smell), and dislodge from time to time. They can also cause your tonsils to enlarge and become inflamed. So, BOTH of your doctors were correct.

Other than physically dislodging these "tonsilliths" (the name for those white chunks), and gargling after EVERY meal, the only definitive cure is the surgical removal of the tonsils ? a drastic measure that is not usually necessary unless you have a severe case.


Featuring Experts

Welcome to WebMD's Ear, Nose, and Throat Community — a site where members help each other. If you have an experience to share or would like ...More

Helpful Tips

Most People with a penicillin allergy can safely take cephalosporinsExpert
Medical providers have always been taught that if you are allergic to penicillin, you have a greater chance of also being allergic to a ... More
Was this Helpful?
30 of 61 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.